BP Medicine Dry Cough: The ACE Inhibitor Question Answered (Video)
Read the full written guide: BP Medicine Dry Cough: The ACE Inhibitor Question Answered →
If you started a BP medicine and developed a dry, tickly cough, this video explains why it happens and what to do about it. Learn how to spot the pattern, what to tell your doctor, and the one mistake to avoid that could spike your blood pressure.
We cover ACE inhibitors like ramipril and lisinopril, how long the cough lasts, and which BP medicines don't cause it. Plus a vital warning about when a cough is actually an emergency. Always talk to your own doctor about your health.
Show the full transcript
Transcript
Does your BP tablet cause that dry cough? The honest answer might surprise you.
Does your BP tablet cause that dry cough? The honest answer might surprise you.
BP Medicine Dry Cough
Stay for the one mistake that can spike your blood pressure when you're dealing with a medicine cough.
The 'pril' clue
So here's the thing. If your BP medicine's name ends in 'pril', like ramipril or lisinopril, and a dry, tickly cough started weeks after you began it, the tablet is likely the culprit. It's not a cold. Cough syrups rarely help this kind of cough, because nothing's actually infected. The tickle comes from how the drug works in your body.
Why the tablet causes cough
Now, the part most people miss. ACE inhibitors lower blood pressure by blocking an enzyme that tightens blood vessels. But that same enzyme also breaks down irritant chemicals in your airways. When it's blocked, those chemicals linger, your throat gets twitchy, and you clear your throat all day. Nothing's infected, nothing's damaged. It's just a side effect of how the medicine works.
Is it really the tablet?
So how do you know it's the tablet? You can't be certain at home, and a cough deserves a proper look. But the pattern points strongly: it began after starting the ACE inhibitor, sometimes within days, sometimes months later. It's dry, no phlegm, no fever, no breathlessness. And it drags on for weeks despite syrups. Acid reflux or allergies can look similar, but the timing is the big clue. And in South Asia, TB is always worth keeping in mind.
Write the cough's date down
Before you see the doctor, do this one small thing. Find the date the medicine started, the pharmacy slip has it, and write down when the cough began. Add whether it's dry or wet, worse at night or not, and anything else that changed. Doctors decide much faster with a simple timeline than with 'I've been coughing for a while.' It's like giving them a map instead of making them guess.
What to do about it
Here's the critical part. Don't stop the tablet on your own, blood pressure can climb when a medicine stops suddenly. Instead, book a review and tell the doctor the cough is bothering you or stopping you sleeping. Bring a week of morning and evening readings. And ask directly: 'Could this be the medicine, and is there one in a different class that doesn't cause cough?' There usually is.
How long the cough lasts
So how long does this cough last? While you stay on the medicine, it often continues, though it sometimes settles on its own. Once a doctor switches you, the cough generally fades over days to a few weeks. If it hasn't eased within about a month of a switch, go back, because something else may be adding to it.
BP medicines without the cough
Good news: yes, there are BP medicines that don't usually cause this cough. Doctors choose among them based on your age, kidneys, diabetes, heart, and other medicines. That choice belongs to your doctor. What you can contribute is information: your readings, symptoms, and anything else you're taking, including herbal teas. And diet still matters, less salt, more vegetables and fruit.
Clinic BP threshold
And here's a number worth knowing. A clinic blood pressure of 140/90 or more, about 135/85 at home, is considered high. That's the kind of reading that matters when your doctor decides whether to switch your medicine. So bring those readings along, and your doctor has a much clearer picture of what's going on.
When to call an ambulance
A tickly cough is annoying. But swelling of the lips or tongue is an ambulance. ACE inhibitors can rarely cause angioedema, sudden swelling of the lips, tongue, face, or throat. The NHS counts this as an emergency. Call an ambulance, 1122 in Pakistan, 112 in India, or go to emergency immediately, especially if breathing or swallowing is affected. It can happen even after years on the medicine.
The one mistake to avoid
So the one mistake to avoid is stopping your BP tablet on your own because of the cough. It feels logical, but blood pressure can climb dangerously when a medicine stops suddenly. The right move is always to tell the doctor who prescribed it, keep taking the current one until they say otherwise, and let them switch you to something that won't make you cough.
Like, subscribe and comment
Useful? Like and subscribe, and tell us in the comments what we should check next.
Read the full guide
Read the complete guide on thecareonline.com. This is general information, not medical advice.





